Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Mobile, AL

August 10, 2018Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 10, 2018, 3:38 PM CDT for Wayne County, Mississippi. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 3:38 PM CDT (20:38 UTC)
Expired
Aug 10, 2018, 3:49 PM CDT
In force
11 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Mobile radar (KMOB), 106 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS54 KMOB 102038
SVRMOB
MSC153-102115-
/O.NEW.KMOB.SV.W.0092.180810T2038Z-180810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
338 PM CDT FRI AUG 10 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Wayne County in southeastern Mississippi...

* Until 415 PM CDT.

* At 338 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Clara, or 13 miles northeast of Richton, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clara and Buckatunna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3169 8867 3152 8847 3143 8875 3143 8881
      3148 8889
TIME...MOT...LOC 2038Z 227DEG 17KT 3149 8877 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
447 
WWUS54 KMOB 102046
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
346 PM CDT FRI AUG 10 2018

MSC153-102115-
/O.CON.KMOB.SV.W.0092.000000T0000Z-180810T2115Z/
Wayne MS-
346 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN WAYNE COUNTY...

At 346 PM CDT, a severe thunderstorm was located 9 miles southwest of
Clara, or 11 miles northeast of Richton, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clara and Buckatunna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 8847 3143 8875 3143 8881 3148 8884
      3164 8861
TIME...MOT...LOC 2046Z 239DEG 9KT 3146 8879 

HAIL...0.75IN
WIND...60MPH
 
$$
642 
WWUS54 KMOB 102049
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
349 PM CDT FRI AUG 10 2018

MSC153-102059-
/O.CAN.KMOB.SV.W.0092.000000T0000Z-180810T2115Z/
Wayne MS-
349 PM CDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3152 8847 3143 8875 3143 8881 3148 8884
      3164 8861
TIME...MOT...LOC 2048Z 227DEG 17KT 3147 8877 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:32 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 12:32 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1232 PM CDT Fri Aug 10 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...

VFR cigs and vsbys should prevail through much of the forecast
period, outside of convection. Temporary MVFR reductions to cigs
and vsbys can be anticipated in thunderstorms, with the greatest
potential for reductions from mid afternoon through early evening
at KMOB and KBFM, and mainly this evening at KPNS where an
increase in convective coverage should be later. Convection should
shift offshore overnight with only spotty coverage from late
evening through the rest of the night. Winds should remain west
southwesterly between 7-9 kts through the rest of the afternoon,
becoming westerly and diminishing to 3-5 kts at KMOB/KBFM, and
around 7 kts at KPNS.

The mid level shortwave driving convection this afternoon and
evening will shift to the east Saturday. Therefore, convective
coverage should be lower through the morning hours at all
terminals. Winds will increase again from the west northwest at
7-10 kts.

JLH

&&

.PREV DISCUSSION... /issued 1145 AM CDT Fri Aug 10 2018/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...

A shortwave trough continues to dig to the southeast of an upper
level low pressure centered over the western Tennessee Valley as
of late this morning. Early morning convection that fired along
the coast has pushed south into the coastal waters and will
continue to diminish in coverage and intensity this afternoon.
Coastal areas will likely see lower convective coverage as
compared to areas further north where better large scale forcing
will be present.

Further north, over inland portions of southeast Mississippi and
southern Alabama, the airmass continues to destabilize with
latest mesoanalysis data indicating MLCAPE values ranging from
2000-2500 j/kg. As the shortwave to the northwest works on this
unstable airmass, expect numerous showers and thunderstorms to
develop which will be capable of dangerous cloud to ground
lightning and periods of localized heavy rainfall, as pwats have
increased to greater than 2 inches.

Another concern for this afternoon and evening with be an
increased threat for rip currents along the local beaches.
Strengthening west southwesterly flow along with a persistent long
period swell around 5 seconds, should result in a moderate risk of
rip currents. The latest rip current forecast has been updated to
reflect this increased risk.

The current forecast products and grids have been sent.

JLH

MARINE...

West southwesterly winds should continue to increase through the
afternoon and overnight between 10 and 15 kts. This should result
in seas increasing from between 1 and 2 feet this morning to
between 2 and 3 feet through the afternoon and overnight hours.
This should result in rougher sea conditions through the afternoon
and overnight forecast period. Scattered showers and thunderstorms
will continue through this afternoon and tonight. Convective
coverage may increase later tonight as the upper trough begins to
influence the coastal waters.

JLH

PREV DISCUSSION... /issued 702 AM CDT Fri Aug 10 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Showers and storms near the coast will be followed
by convective development across the remainder of the area during
the day. The convection gradually diminishes during the evening
hours but may continue near the coast towards early Saturday
morning. VFR conditions prevail during the period with IFR/MVFR
conditions in the showers and storms. West to southwest winds at 5
to 10 knots today become light and variable tonight. /29

PREV DISCUSSION... /issued 440 AM CDT Fri Aug 10 2018/

NEAR TERM /Now Through Friday night/...A shortwave trof over the
Mississippi/Ohio river confluence and much of the lower Mississippi
river valley advances eastward overnight and is absorbed into a
larger upper trof over the interior eastern states.  In addition to
the shortwave trof, a series of lesser shortwaves move across the
forecast area during the period.  An east-west oriented surface
ridge over the central Gulf remains in place, promoting a
southwesterly surface flow over much of the forecast area.  A poorly
defined surface low near the Ohio/Mississippi confluence (associated
with the shortwave trof) advances eastward across Tennessee today. A
broad and weak zone of low level convergence develops today over the
northern/central portion of the forecast area as a result of the
passing surface low and the southwesterly surface flow promoted by
the Gulf surface ridge.

For this morning, the current radar loop shows scattered convection
which has already developed in response to the series of shortwaves,
and will have likely pops this morning for coastal Alabama and part
of the western Florida panhandle, with chance pops for the remainder
of the area.  For this afternoon, with the development of the weak
zone of low level convergence and a continuing series of shortwaves
over the area, this supports likely pops over at least the central
and northern portions of the forecast area.  Have also included much
of the southern portion with likely pops as well as a weak sea
breeze may develop - really just winds backing more to the south
with daytime heating - which will provide sufficient, albeit modest,
low level convergence to support the higher pops.  Buoy 42012 shows
onshore swell ranging from 0.3ft/7s to 1.0ft/5s with similar data at
42039 and 42040.  Based on our rip current checklist, with a
southwest flow of 10-15 knots the rip current risk is low.  Have
gone with a low risk for today based on this data. /29

SHORT TERM /Saturday Through Sunday night/...An upper shortwave
trough digs into the Great Lakes region over the weekend as a
cutoff low spins over the South Plains. South of these features, a
weak region of high pressure aloft remains in place over the Deep
South and northern Gulf of Mexico. Meanwhile at the surface, high
pressure over the central and eastern Gulf maintains a westerly
flow. A deep plume of moisture remains trapped along the Gulf
coast to the south of a weak front that, thanks to the upper
shortwave over the Great Lakes, pushes south into the Tennessee
Valley and stalls. With this moisture in place and only weak
subsidence aloft, expecting scattered thunderstorms both Saturday
and Sunday afternoon/evenings driven largely by diurnal heating.
Could see a few showers and storms along the immediate coast each
night as well, though activity should remain for the most part
offshore. High temperatures each afternoon reach the low to mid
90s, with heat indices around 100-105 degrees Saturday and
102-107 degrees Sunday. /49

LONG TERM /Monday Through Thursday/...The upper shortwave trough
over the Great Lakes shifts east over the mid-Atlantic to start
the long term. We remain under the influence of northwestern flow
beneath its rear flank Monday, maintaining the chance for scattered
showers and thunderstorms across the area. As the upper shortwave
departs over the western Atlantic, the cutoff low over the South
Plains to our west follows suit and gets swept up in the flow,
lifting northeast over the middle Mississippi River Valley as it
deamplifies. This second wave will be too weak and far north for
us to see much impact, with a weak region of high pressure instead
building back overhead and keeping our rain chances lower both
Tuesday and Wednesday. Model solutions diverge from there as we
head into the latter half of next week. The GFS builds a surface
ridge over the northern Gulf, bringing a period of drier weather
to end the week. The ECMWF keep the surface ridge over the
western Atlantic and eastern Gulf, maintaining a deeper and more
moist onshore flow. Considering this uncertainty (and local
climatology), ultimately settled with low-end chance PoPs on
Thursday, though these certainly could be higher if the wetter
solution ends up verifying.

Temperatures will reach the low to mid 90s each afternoon through
the period, though Tuesday and Wednesday may be a few degrees
hotter under the influence of the upper ridge and thus, clearer
skies. Heat indices run in the 100-106 degree range. /49

MARINE...A light to moderate southwest to west flow today becomes
west to northwest for Saturday and Sunday.  A light southwest to
west flow returns for Monday into Tuesday. The best chance for
showers and thunderstorms over the marine area will be during the
late night and morning hours. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 10, 4:45 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
445 AM CDT Fri Aug 10 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-111230-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
445 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Heat index values of 100 to near 105 are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values of 100 to 105 are expected each afternoon through
the period, with localized higher values possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-111230-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
445 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 10, 12:44 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
1244 PM CDT FRI AUG 10 2018

ALZ054>058-060-101830-
Wilcox AL-Conecuh AL-Monroe AL-Butler AL-Covington AL-Crenshaw AL-
1244 PM CDT FRI AUG 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...NORTHEASTERN MONROE...NORTHWESTERN CRENSHAW...
SOUTHEASTERN WILCOX...CONECUH AND NORTHWESTERN COVINGTON COUNTIES
UNTIL 130 PM CDT...

At 1244 PM CDT, the strong thunderstorms were located along a line
extending from 11 miles southwest of Gordonville to 9 miles south of
Pine Apple to 6 miles northwest of Peterman, and moving southeast at
25 mph.

Winds gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
Greenville, Evergreen, Peterman, Georgiana, McKenzie, Castleberry,
Beatrice, Pine Apple and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 8699 3126 8700 3173 8749 3187 8717
      3205 8701 3205 8686 3196 8686 3197 8637
      3177 8626
TIME...MOT...LOC 1744Z 302DEG 21KT 3201 8683 3174 8702 3165 8734
Special weather statement, Aug 10, 12:53 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
1253 PM CDT FRI AUG 10 2018

ALZ054-101830-
Wilcox AL-
1253 PM CDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 130 PM CDT...

At 1253 PM CDT, the strong thunderstorm was located 6 miles northwest
of Camden, moving southeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Camden and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
      3208 8719 3207 8719 3206 8718 3205 8718
      3205 8700 3188 8716 3183 8725 3183 8730
      3201 8750 3217 8736
TIME...MOT...LOC 1753Z 310DEG 19KT 3206 8736

JLH
Special weather statement, Aug 10, 2:32 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT FRI AUG 10 2018

MSZ079-102000-
George MS-
232 PM CDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN GEORGE COUNTY UNTIL 300 PM CDT...

At 231 PM CDT, the strong thunderstorm was located 4 miles northwest
of Lucedale, moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

LAT...LON 3100 8872 3100 8843 3079 8842 3087 8877
TIME...MOT...LOC 1931Z 283DEG 9KT 3096 8866

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:32 PM CDTSpecial Weather StatementMOBGeorge28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.